Biofilms from dermal fillers management with proper course of action

July 1, 2011

Experts believe many side effects of fillers are caused by biofilms, but these infections are difficult to document because biofilms are hard to culture, says Rhoda Narins, M.D., of the Dermatology Surgery & Laser Center, New York, and clinical professor of dermatology, New York University Medical Center, New York. Once a biofilm is suspected, however, choosing the right course of action is critical in effectively managing the condition.

Key Points

Once a biofilm is suspected, however, choosing the right course of action is critical in effectively managing the condition.

Community of bacteria

"As biofilms progress, they become more antibiotic and culture resistant," she says. The matrix allows the community of bacteria cellular protection. "They can communicate through different biochemical signals and the bacteria ... cooperate."

Biofilms live in a quiescent state, but an active infection can be triggered by dental manipulation, trauma or other factors.

"It's a low-grade smoldering infection with a low response from the host," Dr. Narins says. "The bacterial activity is very low."

But biofilm can cause a local infection, a systemic infection or a granulomatous or inflammatory response.

"There are lots of things that can happen once you activate a biofilm," she says.

Treating the infection

While the physician plans a course of action, antibiotic treatment is the first step in treating a patient with suspected biofilm, even if the culture is negative. Dr. Narins says intralesional steroids should not be used before antibiotics; doing so can prolong the problem.

If a patient with a hyaluronic acid filler calls about a bump that is pain-free and not inflamed, Dr. Narins says the clinician can check the patient in a couple of weeks. If the bump is painful, red, or both, the doctor should see the patient for treatment.

After beginning treatment with an antibiotic in a patient with a hyaluronic acid filler, Dr. Narins suggests using hyaluronidase, making a nick in the skin and trying to press the substance out, or using a 16-gauge needle attached to a syringe with negative pressure on the plunger to extract the substance.

"With any biofilm, whether it's a permanent or a shorter-acting filler, once you get rid of the substance, you get rid of the biofilm," she says.

For polymethylmethacrylate fillers, she says, Daniel Cassuto, M.D., of Milan, has a laser that can melt the plastic of the substance so that it pours out of the area; however, the laser is not available in the United States.

Clinicians also can excise the material to get rid of the filler, which eliminates the biofilm.

Warning signs

In the long term, biofilms can cause a persistent nodule or granuloma or recurrent infection or abscess.

"Sometimes you have no choice. If you have a patient on one or two antibiotics and you can't excise or use hyaluronidase on the area, you might have to chronically treat it with antibiotics or treat it with intralesional steroids just to get it down," Dr. Narins says, "but you would not do that until after the patient is on an antibiotic and you've tried to get rid of it another way."

In some cases, filler problems may not be caused by a biofilm but by the body's response to the product.

"For instance, something like Sculptra (poly-L-lactic acid, Medicis) is a substance that causes the body to make collagen and occasionally it makes too much collagen in an area," she says. "The nodule, which is not red but just a firm nodule, may be due not to a biofilm, but just to overproduction for some reason of collagen."

Some filler materials, such as Artefill (collagen gel/polymethylmethacrylate, Suneva Medical), may respond only to a very high dose of Kenalog (triamcinolone acetonide, Bristol-Myers Squibb), but the patient should be warned of the risk of atrophy, she says.

Proceed with caution

Fortunately, biofilms are very rare with most filler products used in the United States, Dr. Narins says, but it's important to take precautions to prevent infection when injecting fillers. Clinicians should follow normal infection-prevention procedures, such as injecting the product as sterilely as possible and making sure the face is as clean as possible.

When signs of a biofilm are evident, however, the proper treatment is critical. "When you see a reaction to fillers, don't start with steroids immediately," Dr. Narins says. "Think about using an antibiotic first."

Disclosures: Dr. Narins has been an investigator and consultant for many filler companies.